Printer Friendly

Global behavior of solutions for a class of quasi-linear evolution equations.

1. Introduction

We consider the problem

a(x,t)[u.sub.t] - div([[absolute value of [nabla]u].sup.m-2][nabla]u) - [alpha][DELTA][u.sub.t] = f(u), x [member of] [OMEGA}, t > 0 (1.1)

u(x,t) = 0, x [member of] [partial derivative][OMEGA], t > 0 (1.2)

u(x, 0) = [u.sub.0] (x), x [member of] [OMEGA] (1.3)

where [OMEGA] [member of] [R.sup.n] is a bounded domain with smooth boundary [partial derivative][OMEGA], [alpha] > 0, m [greater than or equal to] 2, a(x, t) [greater than or equal to] 0 is properly a value of function and f is a continuous function.

For the case a(x, t) = 1 and [alpha] = 0, research of global behavior and finite time blow-up of solutions for the problem

[MATHEMATICAL EXPRESSION NOT REPRODUCIBLE IN ASCII]

has attracted a great deal of people. The obtained results show that global existence and nonexistence depend roughly on m, the degree of nonlinearity in f, the dimension n and the size of the initial data.

In early 70's, Levine [1,2] introduced the concavity method and established the global nonexistence results both for parabolic and hyperbolic equations. The essence of the method lies in the following lemma.

Lemma. (Levine [1,2]) Let [PSI](t) be a positive, twice differentiable function which satisfies for t> 0, the inequality

[PSI] (t)[PSI] (t) - (1 + [epsilon]) [([PSI]' (t)).sup.2] [greater than or equal to] 0

with some [epsilon] > 0. If [PSI](0)> 0 and [PSI]' (0)>0, then there exists a time [t.sub.1] < [PSI] (0)/[epsilon][PSI]] (0) such that V(t) [right arrow] +[infinity] as t [right arrow] [t.sup.-.sub.1].

In [3], Levine and Payne applied the concavity method to the study of the initialboundary value problems for the equation

[MATHEMATICAL EXPRESSION NOT REPRODUCIBLE IN ASCII]

where p > 2, q > 0 and q + 2 > p.

Later, this method has been improved and modified by Kalantarov and Ladyzhenskaya [4] to accommodate more situations. In [5] Erdem and Kalantarov has applied the modified concavity method to the following equation

[MATHEMATICAL EXPRESSION NOT REPRODUCIBLE IN ASCII]

where

f (u) (u) [greater than or equal to] 2 ([epsilon] + 1) [[integral].sup.u.sub.0] f ([xi])d[xi], [for all]u [member of] [R.sup.1], [epsilon] > [m - 2]/2, m [greater than or equal to] 2

and

[absolute value of h(u, [nabla]u)] [less than or equal to] C([[absolute value of u].sup.m/2] + [[absolute value of [nabla]u].sup.m/2]).

For the results of the same nature, we refer the reader to [6-12] and the references there in.

Recently Zhou in [13] by using concavity method obtained global nonexistence result for the quasi-linear parabolic equation

a(x, t)[u.sub.t] - div([[absolute value of [nabla]u].sup.m-2] [nabla]u) = f(u)

with initial datum u(x, 0) possesses suitable positive energy. By the different method, Zhyijian obtained asymptotic behavior and blow-up of solutions for nonlinear wave equations with dissipative terms in [14].

In this paper, we concern with global in time behavior of solutions and establish a blow-up result for problem (1.1)-(1.3) with initial negative energy. The proof of our technique is similar to the one in [14].

2. A Global Nonexistence Result

We define the energy function associated with a solution u(x, t) of (1.1)-(1.3) by

E(t) = -[1/m] [[parallel][nabla](.,t)[parallel].sup.m.sub.m] - [[integral].sub.[OMEGA]] F(u)dx, t > 0, (2.1)

where

F(u) := [[integral].sup.u.sub.0] f([xi])d[xi] [less than or equal to] [1/p] uf(u), p > m [greater than or equal to] 2. (2.2)

Theorem. Let a(x, t) [member of] [W.sup.1,[infinity]] (0, [infinity]; [L.sup.[infinity]] ([OMEGA])) and [a.sub.t] (x, t) [greater than or equal to] 0 a.e. for t [greater than or equal to] 0 Assume that the following conditions are valid:

[MATHEMATICAL EXPRESSION NOT REPRODUCIBLE IN ASCII] (2.3)

Then the corresponding solution to (1.1)-(1.3) blows up in finite time

[MATHEMATICAL EXPRESSION NOT REPRODUCIBLE IN ASCII]

where [t.sub.1], [beta] and [PHI] to be determined later.

Proof. Multiplying equation (1.1) by [u.sub.t] in [L.sub.2] ([OMEGA]), we get

E (t) + [alpha][[parallel][nabla][u.sub.t](.,t)[parallel].sup.2.sub.2] + [[integral].sub.[OMEGA]] a(x,t)[u.sup.2.sub.t] dx = 0,(2.4)

E(t) [less than or equal to] E(0) < 0, t [greater than or equal to] 0.(2.5)

Let t

[PSI](t) = [1/2] [[integral].sup.t.sub.0] [[integral].sub.[OMEGA]] a(x, [tau])[u.sup.2] + [alpha][[absolute value of [nabla]u].sup.2])dxd[tau]. (2.6)

Then

[MATHEMATICAL EXPRESSION NOT REPRODUCIBLE IN ASCII] (2.8)

where

[[integral].sub.[OMEGA]] a (x,t)[uu.sub.t]dx = -[[parallel][nabla]u (.,t)[parallel].sup.m.sub.m] - [alpha] [[integral].sub.[OMEGA]] [nabla]u[nabla][u.sub.t]dx + [[integral].sub.[OMEGA]] f(u)udx

the definition of the energy functional in (2.1) and the assumption (2.3) with (2.5) have been used. Taking the inequality (2.8) and integrating this, we obtain

[PSI]' (t) [greater than or equal to] ([p/m] - 1) [[integral].sup.t.sub.0] [[parallel][nabla]u(.,[tau])[parallel].sup.m.sub.m] d[tau] - pE (0)t + [PSI]' (0), t > 0. (2.9)

Now, addition of the inequalities (2.8) and (2.9) gives

[MATHEMATICAL EXPRESSION NOT REPRODUCIBLE IN ASCII] (2.10)

According to the Holder's inequality we have

[[parallel][nabla]u(.,t)[parallel].sup.m.sub.m] [greater than or equal to] [[absolute value of Q].sup.1-m/2] [([[parallel][nabla]u(.,t)[parallel].sup.2.sub.2]).sup.m/2] (2.11)

and

[MATHEMATICAL EXPRESSION NOT REPRODUCIBLE IN ASCII] (2.12)

On exploiting (2.11) and (2.12), estimate (2.10) takes the form

[MATHEMATICAL EXPRESSION NOT REPRODUCIBLE IN ASCII] (2.13)

where

[PHI](t) := [PSI](t) + [PSI]'(t). (2.14)

Since

-pE(0)(t + 1) + [PSI](0) [right arrow] [infinity] as t [right arrow] [infinity],

there must be a [t.sub.1] [greater than or equal to] 1 such that

-pE(0)(t + 1) + [PSI]' (0) [greater than or equal to] 0 as t [greater than or equal to] [t.sub.1]. (2.15)

Recall (2.14) and using the equalities (2.6) and (2.7), we get [PHI](t) > 0 as t [greater than or equal to] [t.sub.1]. By using the inequality

[([a.sub.1] + [a.sub.2]).sup.[delta]] [less than or equal to] [2.sup.[delta]-1] ([a.sup.[delta].sub.1] + [a.sup.[delta].sub.2])

with real number [delta] [greater than or equal to] 1 and by virtue of (2.15) and using the inequality (2.13), we get

[MATHEMATICAL EXPRESSION NOT REPRODUCIBLE IN ASCII] (2.16)

On the other hand, by Poincare inequality we obtain

[MATHEMATICAL EXPRESSION NOT REPRODUCIBLE IN ASCII] (2.17)

where 0 < [gamma] [less than or equal to] {[[alpha].sup.-1], [([lambda]M).sup.-1]}, [lambda] is the Poincare constant and M [greater than or equal to] a(x, t). Inserting (2.17) in (2.16) yields

[MATHEMATICAL EXPRESSION NOT REPRODUCIBLE IN ASCII] (2.18)

where [beta] = ([p/m] - 1)[gamma] [[absolute value of 2[OMEGA]].sup.1-[m/2]]. Now taking into account (2.6) and (2.7) together with (2.18), we find

[PHI](t) [greater than or equal to] [[beta].sup.1-[m/2]] [([PHI](t)).sup.m/2], t [greater than or equal to] [t.sub.1]. (2.19)

Therefore, there exists a positive constant

[MATHEMATICAL EXPRESSION NOT REPRODUCIBLE IN ASCII]

such that

[PHI](t) [right arrow] [infinity] as t [right arrow] [T.sup.-]. (2.20)

By using (2.6), (2.7) and (2.20) we obtain

[MATHEMATICAL EXPRESSION NOT REPRODUCIBLE IN ASCII] (2.21)

so (2.21) implies

[MATHEMATICAL EXPRESSION NOT REPRODUCIBLE IN ASCII].

This completes the proof.

References

[1] H.A. Levine, Instability and nonexistence of global solutions to non-linear wave equations of the form [Pu.sub.tt] = -Au + F(u).--Trans. Am. Math. Soc. 192(1974), 1-21.

[2] H.A. Levine, Some additional remarks on the nonexistence of global solutions to non-linear wave equations.--SIAM J. Math. Anal. 5(1974), 138-146.

[3] H.A. Levine, L.E. Pyne, Nonexistence of global weak solutions for classes of nonlinear wave and parabolic equations.--J. Math. Anal. Appl. 55(1976), 329-334.

[4] V.K. Kalantarov, O.A. Ladyzhenskaya, Formation of collapses in quasi-linear equations of parabolic and hyperbolic types.--Zap. Nauchn. Semin. LOMI 69(1977), 77-102.

[5] D. Erdem, V.K. Kalantarov, A remark on nonexistence of global solutions to quasi-linear hyperbolic and parabolic equations.--Appl. Math. Lett. 15, No.5(2002), 521-653.

[6] Z. Tan, The reaction-diffusion equation with Lewis function and critical Sobolev exponents, J. Math. Anal. Appl. 272(2002)(2), 480-495.

[7] Y. Zhou, Global nonexistence for a quasi-linear evolution equation with critical lower energy, Arch. Ineqal. Appl. 2(2004), 41-47.

[8] M. Kirane, N. Tatar, A nonexistence result to a Cauchy problem in nonlinear one dimensional thermoelasticity,--J. Math. Anal. Appl. 254(2002), No.1, 71-86.

[9] Z. Yang, Cauchy problem for quasi-linear wave equations with nonlinear damping and source terms.--J.Math.Anal.Appl. 300(2004), 218-243.

[10] S.A. Messaoudi, B. Said-Houari, Blow up of solutions of a class of wave equations with nonlinear damping and sourse terms, Math. Methods Appl. Sci. 27(2004), 1687-1696.

[11] F.Li, Global existence and blow up of solutions for a higher order Kirchhoff type equation with nonlinear dissipation, Appl. Math. Lett. 17(2004), 1409-1414.

[12] S.A. Messaoudi, B. Said Houari, A blow up result for a higher order nonlinear Kirchhoff type hyperbolic equations, Appl. Math. Lett. 20(2007), 866-871.

[13] Y. Zhou, Global nonexistence for a quasi-linear evolution equation with a generalized Lewis function, Journal for Anal. and its Applications Vol.24, No.1(2005), 179-187.

[14] Y. Zhyijian, Global existence, asymptotic behavior and blow up of solutions for a class of nonlinear wave equations with dissipative terms, J. Diff. Eq., 187(2003), 520-540.

Faramarz Tahamtani

Department of Mathematics, Shiraz University, SHIRAZ(71454),IRAN

tahamtani@susc.ac.ir
COPYRIGHT 2010 Research India Publications
No portion of this article can be reproduced without the express written permission from the copyright holder.
Copyright 2010 Gale, Cengage Learning. All rights reserved.

Article Details
Printer friendly Cite/link Email Feedback
Author:Tahamtani, Faramarz
Publication:Global Journal of Pure and Applied Mathematics
Article Type:Report
Geographic Code:7IRAN
Date:Apr 1, 2010
Words:1714
Previous Article:Optimum return on share market investment through genetic algorithms.
Next Article:Determination of the metric from the connection.
Topics:

Terms of use | Privacy policy | Copyright © 2019 Farlex, Inc. | Feedback | For webmasters